Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 201, NWS Aberdeen, SD

August 8, 2020Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 8, 2020, 4:09 AM MDT for Corson County, South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2020, 4:09 AM MDT (10:09 UTC)
Expired
Aug 8, 2020, 5:00 AM MDT
In force
51 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Corson County, SD

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2236 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1957 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:58 AM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 8, 2:58 AM MDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
358 AM CDT Sat Aug 8 2020

.SHORT TERM...(Today through Sunday Afternoon)
Issued at 358 AM CDT Sat Aug 8 2020

Once again convection will be the main concern in the short term.
Some light WAA continues this morning for the region and will keep
us above normal today with highs in the upper 80s throughout the
region. Higher dewpoints continue this afternoon in the upper 60s
and low 70s, making for another humid day.

As mentioned before, convection may be an issue today. Models show
shortwave moving northeast out of Nebraska later tonight into Sunday
morning. Prior to that some CAM solutions hint at isolated storm
development this afternoon due to heating with good instability
already in place, but it may have some trouble overcoming capping.
Have kept some low pops in place this afternoon, but the better
chance for convective initiation looks to be tonight with the
shortwave passage. Compared to last night, there is a bit more
agreement on late night early morning development with the potential
for some localized heavy rainfall. Models show ML CAPE values in the
2500-3500J/KG range, though shear remains moderate in the 25-35kt
range. The better chance for severe will be along the boundary
tonight as well as potential cold pool winds reaching into the 60-
70mph range.

Sunday morning some storms may linger in the region, but should be
more dry than not. Temps continue to be above normal with the low
level southerly wind component. We do see a shift later during the
day out of north that may cool us down for a short while after that.

.LONG TERM...(Sunday Evening through Friday)
Issued at 358 AM CDT Sat Aug 8 2020

Not much has changed with the models and ensembles with respect
to the weather pattern from Sunday night on through Friday. The
upper level flow will be the coolest for the region on Monday as the
flow will be from the northwest. Highs on Monday will be mostly in
the upper 70s to the lower 80s. For the rest of the long term, the
upper level flow becomes westerly with the flow becoming more
southwesterly towards the end of the week. Again, hard to time short
waves, periods of waa, occasional good deep layer shear, along with
good moisture and instability will result in periods of
showers/storms through the week. After a cooler Monday, Tuesday
through Friday will be mostly in the 80s to the lower 90s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1226 AM CDT Sat Aug 8 2020

Terminals KABR,KATY,KPIR,KMBG

Chances for any storms during the TAF period is low, however some
showers/storms may be possible later Saturday night. Not enough
confidence to put them at the end of the TAF with most models
showing timing later. Aside from some expected low cloud and fog
development over KATY this morning, VFR condtions are expected.

***Construction to improve taxiways at both KABR/KPIR terminals
may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Dye
LONG TERM...Mohr
AVIATION...Dye
Hazardous weather outlook, Aug 8, 3:23 AM MDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
423 AM CDT Sat Aug 8 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090930-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
423 AM CDT Sat Aug 8 2020 /323 AM MDT Sat Aug 8 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A boundary is expected to push through the region late this afternoon
or evening, which may bring storms, especially in the south and
eastern parts of the forecast area. There is potential for isolated
severe storms with hail and damaging wind being the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday the potential for storms lingers, mostly in far eastern SD along
the I-29 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 4:59 AM MDTSevere Thunderstorm WarningABRCorson36 min
Aug 8, 7:13 AM MDTSpecial Weather StatementABRBrown, Edmunds, McPherson62 min
Aug 8, 7:25 AM MDTSevere Thunderstorm WarningABREdmunds, McPherson35 min
Aug 8, 7:58 AM MDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson32 min
Aug 8, 10:19 AM MDTSpecial Weather StatementABRHamlin26 min
Aug 8, 10:45 AM MDTSpecial Weather StatementABRHamlin30 min
Aug 8, 11:10 AM MDTSpecial Weather StatementABRDeuel35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.